Minnesota, 2006

Hail and Damaging Winds in Minnesota, May 23, 2006

May 23, 2006 · NWS MPX · 8 events in 3 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 2:02 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT TUE MAY 23 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
LOW PRESSURE CURRENTLY ALONG THE MT/ND BORDER. A WARM FRONT
MEANDERS SOUTHEAST FROM THE LOW TO SOUTHWEST MN WHILE A COLD
FRONT CURVES SOUTHEAST FROM THE LOW TO CENTRAL NEBRASKA AND
WESTERN KANSAS. SCATTERED THUNDERSTORMS FORMING FROM WEST OF KATY TO
NORTH OF KLBF ATTM. 12Z NAM CONVECTIVE PARAMETERS POINT TO SEVERE
STORMS LATE THIS AFTERNOON AND EVENING ALONG AND WEST OF THE I-29
CORRIDOR. BETTER THAN 100 J/KG OF ML CAPE TO 3KM INDICATED AHEAD
OF THE COLD FRONT THIS EVENING ALONG WITH VERY FAVORABLE 0-1KM AND
0-6KM BULK SHEAR VALUES. BEST ML CAPE TO 3KM PUSHES INTO OUR FAR
WESTERN CWA AROUND MID EVENING AND THEN SLIDES DOWN INTO CENTRAL
IA AFTER MIDNIGHT. HENCE...SOME CONVECTION EXPECTED OVER WEST
CENTRAL AND SOUTHWEST MN LATE THIS AFTERNOON AND EARLY THIS
EVENING ALONG THE WARM FRONT WITH SEVERE STORMS BECOMING MORE
LIKELY BY MID EVENING. NAM DIFFERENTIAL TEMPERATURE ADVECTION
SCHEME SHOWING A SMALL POSITIVE SIGNATURE PASSING ACROSS THE
SOUTHERN THIRD OF MN OVERNIGHT WITH A MUCH STRONGER SIGNAL OVER
EASTERN NE AND IA. THEREFORE...HAVE HIGHEST POPS OVERNIGHT ACROSS
SOUTHERN MN AS THUNDERSTORMS MOVE THROUGH. HELD ON TO LIKELY POPS
WEDNESDAY MORNING FOR THUNDERSTORMS ACROSS WEST CENTRAL WI AS THE
FRONTAL BOUNDARY MOVES THROUGH. REMAINDER OF WEDNESDAY INTO EARLY
THURSDAY WILL BE DOMINATED BY A VERTICALLY STACKED LOW PRESSURE
SYSTEM PASSING SLOWLY SOUTHEAST ACROSS THE CWA. INDICATED 45 TO
60 PERCENT POPS THROUGH THE PERIOD. NAM LAYER Q-VECTOR CONVERGENCE
BECOMES PRETTY STRONG ACROSS THE CWA WEDNESDAY AFTERNOON/NIGHT. A
SLOW DRYING ACROSS THE WESTERN CWA EXPECTED ON THURSDAY WHILE
SHOWERS CONTINUE OVER EASTERN MN AND WEST CENTRAL WI. DRY WEATHER
THEN EXPECTED THURSDAY NIGHT AND FRIDAY. HIGH TEMPERATURES WILL BE
BACK ON THE RISE STARTING FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
A STRONG RIDGE OVER THE CENTRAL PACIFIC...INDICATED BY WARM SSTS AND
ANOMALOUS H5 HEIGHTS...HAS BEGUN TO AMPLIFY...FEEDING ENERGY INTO AN
ALREADY WELL DEVELOPED ALEUTIAN LOW.  THE AMPLIFICATION OF THE
PACIFIC RIDGE WILL ALSO NUDGE THE LOW INTO THE NORTHERN
ROCKIES...AFFECTING THE TROUGH CURRENTLY RESIDING OVER THE
NORTHEASTERN UNITED STATES THROUGH VORTICITY REDISTRIBUTION.  AS THE
NEW ENGLAND LOW BEGINS TO PROGRESS EASTWARD INTO THE ATLANTIC WITH
THE MEAN FLOW...AN ANOMALOUS RIDGE WILL BUILD IN BEHIND IT.  THIS
PATTERN...REFLECTING A POSITIVE PHASE AO AND NEGATIVE PHASE PNA...IS
SUPPORTED BY A VARIETY OF CURRENT MODEL SOLUTIONS...INCLUDING THE
NCEP NMC ENSEMBLE...NAM...GFS...AND DGEX. OVER THE MPX FORECAST
AREA...THE MOST APPARENT INFLUENCES OF THE ANOMALOUS EASTERN US RIDGE
WILL BE ABOVE AVERAGE TEMPERATURES AND INCREASED SOUTHERLY FLOW OVER
THE MEMORIAL DAY WEEKEND.  RELATIVELY DRY AND CAPPED AIR WILL LIKELY
PREVENT ANY PRECIPITATION...UNTIL FORCING RESULTING FROM A FRONTAL
PASSAGE ON MONDAY ALLOWS FOR THE RELEASE OF INSTABILITY BELOW THE
INVERSION.

ACCORDINGLY...POPS AND WX WERE REMOVED DURING THE FRIDAY NIGHT
TIME FRAME...AND INCREASED AFTER 06Z MONDAY.  WINDS WERE ADJUSTED
SLIGHTLY TO ACCOUNT FOR A SLOWER MODEL SOLUTION FOR THE SYSTEM
PASSING OVER THE CWA ON MONDAY.

THE COMBINATION OF A DEVELOPING OMEGA BLOCK OVER THE CENTRAL
ATLANTIC AND COOL WATERS GENERATED BY RECENT STORMINESS ALONG THE
EASTERN SEABOARD OF THE US...WILL HELP TO SUPPORT THE PREVIOUSLY
MENTIONED ANOMALOUS RIDGE.  THIS REINFORCEMENT WILL ULTIMATELY
PROVIDE SOME PERSISTENCE TO THE WEATHER REGIME OVER THE UNITED
STATES...AT LEAST THROUGH THE NEXT TWO WEEKS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/SMOLIAK
Hazardous weather outlook, May 23, 3:07 AM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 AM CDT TUE MAY 23 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
407 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
OVERNIGHT ACROSS A PORTION OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...GENERALLY TO THE SOUTH AND WEST OF THE MINNESOTA RIVER
VALLEY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
SOUTH DAKOTA AND NEBRASKA...AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA...AND MOVE EASTWARD TOWARD SOUTHERN MINNESOTA.
DAMAGING WINDS AND...POSSIBLY...LARGE HAIL ARE THE MAIN SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT.

KAT

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
May 23, 3:20 PM CST to 3:21 PM CST
Where
Lac Qui Parle County, Boyd
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -95.900

Thunderstorm Wind, Lac Qui Parle

When
May 23, 3:20 PM CST
Where
Lac Qui Parle County, 3 mi W of Boyd
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.967

USPS truck blown over, several large trees toppled, some sheared off 10 to 12 feet from the ground, large area of corn stalks flattened.

Hail, Lac Qui Parle

When
May 23, 3:25 PM CST
Where
Lac Qui Parle County, 2 mi NW of Boyd
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -95.933

Thunderstorm Wind, Lac Qui Parle

When
May 23, 3:25 PM CST
Where
Lac Qui Parle County, 2 mi NW of Boyd
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.867, -95.933

Thin metal border on side of roof blown off house.

Thunderstorm Wind, Swift

When
May 23, 4:01 PM CST
Where
Swift County, Danvers
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -95.767

Semi truck blown over.

Thunderstorm Wind, Pope

When
May 23, 4:55 PM CST
Where
Pope County, 1 mi N of Farwell
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -95.617

Power lines toppled by tree near the Pope/Douglas border.

Hail, Lac Qui Parle

When
May 23, 6:35 PM CST to 6:36 PM CST
Where
Lac Qui Parle County, Madison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -96.200

Thunderstorm Wind, Lac Qui Parle

When
May 23, 6:35 PM CST
Where
Lac Qui Parle County, Madison
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.017, -96.200

Baseball dugout blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505281, 5505282, 5505283, 5505284, 5505285, 5505286, 5505287, 5505288.